Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 4, NWS La Crosse, WI

May 1, 20236 counties in Iowa

NWS La Crosse, WI issued this wind advisory at May 1, 2023, 10:37 AM CDT for 6 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 1, 2023, 10:37 AM CDT (15:37 UTC)
Expired
May 1, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS73 KARX 011537
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1037 AM CDT Mon May 1 2023

IAZ008-009-018-019-029-030-012100-
/O.NEW.KARX.WI.Y.0004.230501T1537Z-230501T2100Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Oelwein, and Elkader
1037 AM CDT Mon May 1 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Mitchell, Howard, Floyd, Chickasaw, Fayette and 
  Clayton Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EMS
2 follow-up statements
918 
WWUS73 KARX 012055
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
355 PM CDT Mon May 1 2023

IAZ008-009-018-019-029-030-020000-
/O.EXT.KARX.WI.Y.0004.000000T0000Z-230502T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Oelwein, and Elkader
355 PM CDT Mon May 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds around 25 mph with gusts up to 45 mph.

* WHERE...Mitchell, Howard, Floyd, Chickasaw, Fayette and 
  Clayton Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Zapotocny
627 
WWUS73 KARX 012356
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
656 PM CDT Mon May 1 2023

IAZ008-009-018-019-029-030-020100-
/O.EXP.KARX.WI.Y.0004.000000T0000Z-230502T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Oelwein, and Elkader
656 PM CDT Mon May 1 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have decreased to below advisory levels, therefore the wind
advisory will be allowed to expire. 

$$

Zapotocny

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at May 1, 6:29 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 1, 6:29 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 AM CDT Mon May 1 2023

.DISCUSSION...(Today through Sunday)
Issued at 248 AM CDT Mon May 1 2023

Key Messages:

 - Unseasonably cool today with possible light precipitation.

 - Drier mid week and moderating temperatures.

 - Small chances of precipitation late in the week and next
   weekend.

Today into Tonight

Upper level closed low over the Upper Great Lakes Region will
continue to be the main weather feature to impact the forecast area
today. Shortwave troughs will rotate around the upper level closed
low and develop stratiform rain on the backside of the closed low.
However...the closed upper level low will slowly push east and allow
for the eastern forecast area to be on the western periphery of the
stratiform rain. Have kept chances of precipitation over the far
eastern part of the forecast area.

Windy conditions will prevail across much of the forecast area
today...as latest bufkit soundings show decent lapse rate and good
mixing aloft. With the closed upper level low slightly weakening and
slowly moving east of the area...winds aloft and near the surface
are not as strong as yesterday. Wind speeds will be 20 to 30 mph
with gusts 35 to 40 mph across much of the forecast area.

Temperatures today will remain below normal...as the latest
01.00z GFS/NAM suggest 925mb temperatures plus 1 to plus 5 degrees
celsius. High temperatures are expected to be in the lower 40s to
lower 50s.

Tuesday into Wednesday

Gradient begins to slacken Tuesday and weak surface ridge builds
into the Northern Plains/Upper Great Lakes region Wednesday. Mostly
sunny skies are expected for much of the forecast area Tuesday into
Wednesday. Temperatures will gradually warm Tuesday into
Wednesday...as warmer air aloft advects into the region. High
temperatures by Wednesday will be in the middle 50s to middle 60s.

Thursday into Sunday

Main forecast concerns through the forecast period Thursday into
Sunday are small precipitation chances. Upper level trough over the
northeast United States weakens and weak upper level ridge builds
into the central United States during the period. Weak impulses
overtopping the upper level ridge will provide small chances of
precipitation Thursday into Saturday. A stronger impulse embedded in
the southwesterly flow aloft moves into the the Upper Great
Lakes/Upper Midwest region Sunday. There are issues with
placement/timing of this feature into the region. This will have
impacts on timing of showers into the forecast area Sunday. With the
upper level ridge building into the central United
States...southerly flow will allow for temperatures to warm to near
normal or slightly above. High temperatures are expected to be
mainly in 60s to around 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon May 1 2023

The combination of cyclonic flow and moisture aloft will result in
a broken 3-5K ceiling for KLSE through the TAF period. KRST will
start off with clear skies this morning. However, between 01.16z
and 01.18z, instability clouds will quickly develop. These clouds
will then persist through 02.06z.

Like Sunday, northwest winds will remain sustained between 15 and
25 knots and gust into the 25 to 35 knot range.

&&

.HYDROLOGY...
Issued at 248 AM CDT Mon May 1 2023

The Mississippi River has crested in our hydrologic service area and
it will continue to slowly fall this week. It will likely fall below
flood stage at Lake City MN on Tuesday, Minnesota City and Lansing
on Thursday, and La Crescent on Saturday. All other rivers will fall
into either minor or moderate stage by the end of this week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ
AVIATION...Boyne
HYDROLOGY...Boyne
Hazardous weather outlook, May 1, 3:10 AM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
310 AM CDT Mon May 1 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-021400-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
310 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...Tuesday into Sunday

Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-021400-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
310 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday into Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Special weather statement, May 1, 9:30 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
930 AM CDT Mon May 1 2023

IAZ008>010-018-019-029-030-MNZ086-087-094-095-011900-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin,
and Preston
930 AM CDT Mon May 1 2023

...Gusty Northwest Winds Today...

Strong northwest winds, with gusts between 35 to 45 mph are expected
through this early afternoon. These winds may blow around any
loose objects and could make travel difficult for high-profile
vehicles.

EMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:42 PM CDTFire Weather WatchARXFloyd, Mitchell12 hr

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.